Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 35, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2022, 3:30 PM MDT for Kiowa County, Colorado. It was in force for 90 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2022, 3:30 PM MDT (21:30 UTC)
- Expired
- Jun 5, 2022, 5:00 PM MDT
- In force
- 90 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:56 PM MDT | HAIL 1.5 | 9 N Brandon, CO | MOST STONES AROUND 1 INCH WITH NO RAIN ATTM. |
| Jun 5, 4:21 PM MDT | HAIL 1 | 1 Ne Brandon, CO | CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 NE BRANDON. |
| Jun 5, 4:47 PM MDT | HAIL 1 | 7 E Queens Reservoir, CO | PUBLIC REPORTED QUARTER-SIZE HAIL WITH SEVERE STORM THAT MOVED THROUGH THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
775
WUUS55 KPUB 052130
SVRPUB
COC061-052300-
/O.NEW.KPUB.SV.W.0035.220605T2130Z-220605T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
330 PM MDT Sun Jun 5 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in southeastern Colorado...
* Until 500 PM MDT.
* At 329 PM MDT, a severe thunderstorm was located 11 miles southeast
of Kit Carson, or 15 miles southwest of Cheyenne Wells, moving
southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Chivington, Brandon and Sheridan Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
3827 10205
TIME...MOT...LOC 2129Z 332DEG 16KT 3870 10260
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS/Cohen3 follow-up statements
793
WWUS55 KPUB 052142
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sun Jun 5 2022
COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
342 PM MDT Sun Jun 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN KIOWA COUNTY...
At 342 PM MDT, an intensifying severe thunderstorm was located 14
miles southwest of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neeoshe Reservoir and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
3827 10205
TIME...MOT...LOC 2142Z 330DEG 17KT 3866 10253
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cohen/KTS519
WWUS55 KPUB 052145
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
345 PM MDT Sun Jun 5 2022
COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
345 PM MDT Sun Jun 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN KIOWA COUNTY...
At 344 PM MDT, a rapidly intensifying severe thunderstorm was
located 14 miles north of Chivington, or 14 miles southwest of
Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neeoshe Reservoir and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
3827 10205
TIME...MOT...LOC 2144Z 332DEG 16KT 3865 10252
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS/Cohen010
WWUS55 KPUB 052236
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT Sun Jun 5 2022
COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
436 PM MDT Sun Jun 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN KIOWA COUNTY...
At 436 PM MDT, a severe thunderstorm was located over Brandon, or 26
miles south of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sheridan Lake, Chivington, Brandon, Queens Reservoir and Neeoshe
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3828 10271 3848 10257 3848 10224 3839 10208
3834 10204 3827 10205 3827 10271
TIME...MOT...LOC 2236Z 332DEG 16KT 3844 10238
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KTS/CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:27 AM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 5, 11:27 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1127 AM MDT Sun Jun 5 2022 .SHORT TERM...(Today and tonight) Issued at 409 AM MDT Sun Jun 5 2022 Key Messages: 1) One or two strong to severe storms near the Kansas border this afternoon As of 3 AM, dew points have increased into the 50s to lower 60s across the far eastern border counties with 40s across the I-25 corridor and adjacent plains and teens and 20s across the mountains. A shortwave will ride through west northwest flow aloft today which should help mix out surface dewpoints back eastward in the afternoon. This will trigger a round of high based showers/thunderstorms across northern sections of the area during the early afternoon with isolated stronger storms possible by mid afternoon across the far eastern plains along and east of the dry line. With dew points in the 50s this will yield CAPE values of up to 1500 J/kg, and values could be a little higher if dew points can maintain in the upper 50s. Deep layer shears will be running around 40-50 kts with straight line hodographs suggesting the potential for splitting supercells. CAMs models continue to show the potential for a right mover supercell across Kiowa, Prowers and Baca counties from mid afternoon through early evening. While large hail and damaging winds will be the primary storm risks, can not rule out an isolated tornado if low level CAPE is sufficiently robust for a quick spin up, or if the storm can interact with a surface boundary. Overall, given timing of the shortwave this should be a late afternoon/early evening event with the severe risk shifting east into Kansas by 6 to 7 PM. Otherwise, looking at another hot day across southern CO with highs in the 90s across the plains, 70s and 80s for the valleys and 50s and 60s for the higher mountains. Breezy west to northwest winds across the mountains will spill down into the adjacent valley locations in the afternoon creating spotty near critical fire weather conditions, especially across the San Luis Valley. However, conditions do not look persistent or widespread enough to warrant fire weather highlights. Overnight lows will be on the cool side for the mountain valleys under clearing skies and dry surface dew points which will promote efficient radiational cooling. Have dropped low temperatures from model blends to better match guidance. -KT .LONG TERM...(Monday through Saturday) Issued at 409 AM MDT Sun Jun 5 2022 Key messages: 1) Widespread strong to severe storms are expected for Monday and Tuesday, then more isolated to scattered storms forecast Wednesday and onward. 2) Near-critical fire weather conditions for portions of the San Luis Valley each day this week. Monday...An upper disturbance crossing the north central US Sunday night will push a cold front south into eastern CO, with the front crossing the Palmer Divide Monday morning. Llvl moisture advection with dewpoints in the 50s, shifting surface winds plus zonal flow aloft will prime the pump for stronger thunderstorm development across the eastern plains by mid-afternoon into the evening, and SPC has painted much of the plains within a Marginal area, and the Slight box has been brought into the plains as well. 40-50 kts of 0- 6 km bulk shear along with around 1500 j/kg of CAPE points to a busy afternoon and evening across the southeastern plains, with the main threats being strong gusty winds, large hail and possibly an isolated tornado. Storms that do develop will likely be efficient rain producers so area burn scars will need to be monitored for flash flooding potential. In addition, spotty near-critical fire weather conditions for the San Luis Valley are probable Monday and into Tuesday, though highlights are not planned at this time. High temps will warm into the mid 70s to lower 80s for the high valleys, and 80s to near 90F for the plains. Tuesday...Tuesday looks like a classic Day 2 scenario with very similar conditions to Monday, but with even higher dewpoint air in place across the plains, all the way up against the eastern mts. Models are indicating 40-50 kts of bulk shear once again, but this time coupled with 2500-3000 j/kg of CAPE. SPC convective outlook for severe weather for Tue is very much like the one for Mon, though the Slight area covers a bigger area of the eastern CO plains. Once again, area burn scars will need to be monitored closely. Maximum temps will rise into the upper 70s to mid 80s for most locations. Wednesday through Friday...Models have altered the outlook for the second half of the work week, with an upper ridge now strengthening over the southern US slightly further east than originally anticipated. The ridge amplifies, with the ridge axis in the vicinity of the eastern CO border. This will help to push some of the llvl moisture to the east, while opening up a tap for moisture to stream up out of the Pacific and across Mexico. Afternoon and evening thunderstorms are forecast each day, but they are expected to be more isolated to low end scattered in nature. Plan on highs in the upper 70s to mid 80s each day for the high valleys, while the plains will climb into the 70s on Wed, then quickly heat up into the 80s to lower 90s for Thu and Fri. Saturday...Long range models indicate that the upper ridge flattens out once again, with more of a zonal flow aloft settling in for the weekend. Temps will remain warm, with only isolated afternoon and evening convection forecast. Moore && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1127 AM MDT Sun Jun 5 2022 VFR conditions are expected over KALS, KCOS, and KPUB throughout the forecast period. A few high based showers may drop a gusty outflow boundary towards KCOS this afternoon, but confidence is low that it will make it to the terminal, so the potential for a quick amendment is possible. Diurnal winds are expected during the overnight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MOORE AVIATION...SKELLY
Hazardous weather outlook, Jun 5, 12:17 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1217 PM MDT Sun Jun 5 2022 COZ058>089-093>099-061830- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1217 PM MDT Sun Jun 5 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible across the far eastern plains from 2 pm to 7 pm today. One or two storms could become severe across Kiowa, Prowers and Baca counties. Hail ranging from 1 to 2 inches in diameter, with locally larger hail, and wind gusts over 60 mph will be the primary storm risks. However, an isolated tornado can not be ruled out near the Kansas border. Elsewhere, isolated high based showers and thunderstorms will be possible across the Pikes Peak region and northern portions of the Sawatch and Mosquito ranges. The main risks will be lightning and locally gusty winds up to 45 mph but little or no rainfall. Near critical fire weather conditions will be possible across southern portions of the San Luis Valley this afternoon and early evening due to gusty winds and low relative humidity. However these conditions are expected to remain brief and localized. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread strong to severe thunderstorms are possible across the eastern plains Monday and Tuesday. The main hazards will be cloud to ground lightning, strong wind gusts in excess of 50 mph, large hail and possibly an isolated tornado. Area burn scars will also need to be monitored closely for the risk of flash flooding. Isolated to scattered afternoon and evening thunderstorms are possible across the eastern mountains and plains for Wednesday through Saturday. The main hazards will be cloud to ground lightning and wind gusts to 40 mph. Near-critical fire weather conditions are expected across portions of the San Luis Valley Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the far eastern plains this afternoon. SKELLY/27
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 68 min |
| Jun 5, 4:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 90 min |
| Jun 5, 4:42 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 33 min |
| Jun 5, 4:59 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 91 min |
| Jun 5, 5:54 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.